Rise in vaping related illnesses

Back to Article
Back to Article

Rise in vaping related illnesses

CD Menard, News Writer

Hang on for a minute...we're trying to find some more stories you might like.


Email This Story






   Several hundred cases of severe mysterious pulmonary illnesses suddenly have arisen within the past few weeks – all tied to vaping and e-cigarette usage.  These cases of lung failure, sometimes accompanied by other “cold/flu” symptoms, have all been linked to e-cigarette and vaping usage. There has been no cure, patients’ deterioration has been extremely rapid and the road to recovery has been unknown.  In Illinois, one healthy young adult died suddenly this past week from vaping. The condition has occurred with no warning. The Center for Disease Control, or CDC, has described the condition as “severe unexplained respiratory symptoms after reported vaping or e-cigarette use.”  

 

     In some of the cases, symptoms started gradually with shortness of breath and were accompanied by gastrointestinal illnesses. This span of illnesses was so unexpected that there is no system in place to collect and analyze data nationally. Consequently, each state has been having to lead its own medical investigations to attempt to understand this illness.  Individual states, however, such as Illinois are underfunded and ill equipped for this kind of investigative research.

 

     Dr. King, of the CDC, explained e-cigarettes “do not emit a harmless aerosol…. a variety of very harmful ingredients have been identified, including ultrafine particulates, heavy metals, lead and cancer causing chemicals.” Vape flavoring has used diacetyl, a known cause of severe respiratory disease. For reference, Diacetyl was completely removed as a flavoring agent in popcorn, after it was discovered to directly caused the condition now known as “popcorn lung.”  Additionally, Yale University researchers published recent findings last month; in these findings it was discovered that Juul vape pens and e-cigarettes produce dangerous chemicals not listed on the packages. Consequently, none of the e-liquids or vape juice have actually been final products. The vaping process itself reacts with the e-product, or vape juice, and has created new molecules and new ingredients, produced only during a vaping session. This has occurred when using a pre-packaged product or a home brew. 

 

However, although a substantial number of these cases have been documented in the United States, many have occurred in Illinois. Teens and young adults are most affected.  It is a phenomenon that has never been seen before and medical personnel are at a loss to understand what has caused this condition in so many people so rapidly. All incidents have been tied to vaping. Hundreds of lives have been shattered in recent weeks. Many have been placed on ventilators in hospitals, unable to breathe on their own, where just hours earlier they were normal, healthy teens and young adults.  

 

    Accordingly,  Medical experts advise that if one has used or has had contact with vaping products, one should look out for symptoms. If one has experienced any symptoms of coughing, tiredness, fatigue, chest pain, or breathing difficulties, one should seek immediate medical attention. These symptoms have occurred even weeks or months after an incident of vaping or e-cigarette usage.

 

Print Friendly, PDF & Email